Taking excessive doses of a common vitamin in an attempt to defeat drug screening tests may send the user to the hospital—or worse.
Researchers from The Children's Hospital of Philadelphia and The University of Pennsylvania reported on two adults and two adolescents who suffered toxic side effects from taking large amounts of niacin, also known as vitamin B3, in mistaken attempts to foil urine drug tests.
Both adult patients suffered skin irritation, while both adolescents had potentially life-threatening reactions, including liver toxicity and hypoglycemia (low blood sugar), as well as nausea, vomiting and dizziness. One of the teens also had disrupted heart rhythms.
All four patients recovered after treatment in hospital emergency rooms for the adverse effects. The report appeared online in the Annals of Emergency Medicine.
"Testing urine for drugs is becoming increasingly common for job applicants," said study leader Manoj K. Mittal, M.D., a fellow in Emergency Medicine at The Children's Hospital of Philadelphia. "Because niacin is known to affect metabolic processes, there is a completely unfounded claim that it can rapidly clear the body of drugs such as cannabis and cocaine. However, niacin is toxic when taken in large amounts."
Niacin is easily available as an over-the-counter vitamin supplement. As a vitamin, the daily recommended intake is 15 milligrams, but niacin is used in much larger doses to treat vitamin deficiencies and other conditions. "People often assume niacin is completely safe," said Dr. Mittal. "As a water-soluble vitamin, it is easily excreted from the body. However, the body has its limits, and some of these patients took 300 times the daily recommended dose of niacin." Dr. Mittal added that there is a report in the medical literature of a patient who suffered liver failure, requiring a liver transplant, after taking excessive doses of niacin.
Many Internet sites promote the misconception that niacin can be used to pass urine drug screening tests, Dr. Mittal said. "We hope that our study will alert emergency medicine physicians and other health care providers to this hazardous practice."
In addition to his position at Children's Hospital, Dr. Mittal is an instructor at the University of Pennsylvania School of Medicine. His co-authors are Kevin C. Osterhoudt, M.D., medical director of the Poison Control Center at Children's Hospital; Todd Florin, M.D.; and Jeanmarie Perrone, M.D.; all of the University of Pennsylvania School of Medicine; and Joao H. Delgado, M.D., of Hartford Hospital in Hartford, Conn.
About The Children's Hospital of Philadelphia: The Children's Hospital of Philadelphia was founded in 1855 as the nation's first pediatric hospital. Through its long-standing commitment to providing exceptional patient care, training new generations of pediatric healthcare professionals and pioneering major research initiatives, Children's Hospital has fostered many discoveries that have benefited children worldwide. Its pediatric research program is among the largest in the country, ranking third in National Institutes of Health funding. In addition, its unique family-centered care and public service programs have brought the 430-bed hospital recognition as a leading advocate for children and adolescents. For more information, visit http://www.chop.edu.
Annals of Emergency Medicine